Alert archive / Indiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 105, NWS Indianapolis, IN

June 17, 20174 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 17, 2017, 11:56 PM EDT for 4 counties in Indiana. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2017, 11:56 PM EDT (03:56 UTC)
Expired
Jun 18, 2017, 12:45 AM EDT
In force
49 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Fountain County, IN, Montgomery County, IN, Tippecanoe County, IN, Warren County, IN

The radar

The Indianapolis radar (KIND), 104 km from the middle of the area, began a volume at 03:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 11:53 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 3.9 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2017-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 606 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2017-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
606 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1403 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.1
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted.

470 
WUUS53 KIND 180356
SVRIND
INC045-107-157-171-180445-
/O.NEW.KIND.SV.W.0105.170618T0356Z-170618T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
1156 PM EDT SAT JUN 17 2017

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Northeastern Fountain County in west central Indiana...
  Tippecanoe County in west central Indiana...
  Northern Warren County in west central Indiana...
  North central Montgomery County in west central Indiana...

* Until 1245 AM EDT.

* At 1155 PM EDT, severe thunderstorms were located along a line
  extending from near Atkinson to near Williamsport, moving southeast
  at 35 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Lafayette, West Lafayette, Attica, Shadeland, Dayton, Battle
  Ground, Linden, New Richmond, Pine Village, Purdue University and
  Rainsville.

This includes Interstate 65 between mile markers 164 and 184.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4056 8680 4054 8669 4009 8680 4038 8746
      4048 8738 4048 8709 4056 8709
TIME...MOT...LOC 0355Z 301DEG 31KT 4055 8721 4022 8731 

HAIL...0.88IN
WIND...60MPH
 
$$

AW/JN
2 follow-up statements
843 
WWUS53 KIND 180423
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
1223 AM EDT SUN JUN 18 2017

INC045-107-157-171-180445-
/O.CON.KIND.SV.W.0105.000000T0000Z-170618T0445Z/
Fountain IN-Tippecanoe IN-Warren IN-Montgomery IN-
1223 AM EDT SUN JUN 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM EDT
FOR NORTHEASTERN FOUNTAIN...TIPPECANOE...EAST CENTRAL WARREN AND
NORTH CENTRAL MONTGOMERY COUNTIES...

At 1223 AM EDT, severe thunderstorms were located along a line
extending from 7 miles east of Lafayette to 8 miles northwest of
Crawfordsville, moving east at 50 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Lafayette, West Lafayette, Attica, Shadeland, Dayton, Battle Ground,
Linden, New Richmond and Purdue University.

This includes Interstate 65 between mile markers 164 and 184.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4056 8680 4054 8669 4009 8680 4029 8724
      4044 8711 4048 8709 4056 8709
TIME...MOT...LOC 0423Z 282DEG 43KT 4045 8674 4015 8700 

HAIL...0.75IN
WIND...60MPH
 
$$

AW/JN
485 
WWUS53 KIND 180439
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
1239 AM EDT SUN JUN 18 2017

INC045-107-157-171-180448-
/O.EXP.KIND.SV.W.0105.000000T0000Z-170618T0445Z/
Fountain IN-Tippecanoe IN-Warren IN-Montgomery IN-
1239 AM EDT SUN JUN 18 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FOUNTAIN...
TIPPECANOE...EAST CENTRAL WARREN AND NORTH CENTRAL MONTGOMERY
COUNTIES WILL EXPIRE AT 1245 AM EDT...

The storms which prompted the warning have  moved out of the warned 
area. Therefore, the warning will be allowed to expire.
However heavy rain is still possible with these thunderstorms.

A severe thunderstorm watch remains in effect until 700 AM EDT for
north central and west central Indiana.

LAT...LON 4056 8680 4054 8669 4009 8680 4029 8724
      4044 8711 4048 8709 4056 8709
TIME...MOT...LOC 0438Z 301DEG 31KT 4039 8660 4009 8686 

$$

AW/JN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 9:43 PM EDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jun 17, 9:43 PM EDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
943 PM EDT Sat Jun 17 2017

.UPDATE...
The NEAR TERM Section has been updated below.

&&

.SYNOPSIS...
Issued at 325 PM EDT Sat Jun 17 2017

Low pressure over southern Iowa and the central plains will move
across the great lakes Sunday pulling a trailing cold front southeast
across Indiana.  Numerous thunderstorms will occur in a moist
unstable air mass ahead of the cold front late tonight into Sunday.
All of this will move out with the front Sunday night.

A weak upper disturbance will bring low chances of showers northern
sections Monday afternoon and widely scattered thunderstorms to
north and central sections Tuesday afternoon.

A progressive pattern with several weak upper disturbances will
occur during the latter half of next week.

&&

.NEAR TERM /Overnight/...

Issued at 943 PM EDT Sat Jun 17 2017

Surface analysis late this evening shows a trough of low pressure
in place from Michigan to Nrn Missouri. GOESR shows THunderstorms
blossoming ahead of the trough over northern Illinois...pushing
eastward.

A few more hours of dry weather will be anticipated across Central
Indiana...however HRRR suggest the storms over Illinois will
propagate eastward toward Central Indiana. Favorable environment
remains over Central Indiana with dewpoints in the upper 60s and
low 70s. SPC mesoscale graphic suggests CAPE around 1500 J/KG.
Models suggest favorable lower level shear across the area
overnight developing ahead of the approaching storms. Thus will
ramp up pops overnight as storms are expected to arrive. Given
the expected rain...trended lows a bit cooler than the previous
forecast across the NW parts of the forecast area...where cooler
temps are most likely due to expected precipitation.

&&

.SHORT TERM /Sunday Night through Tuesday/...
Issued at 300 PM EDT Sat Jun 17 2017

A cold front over southeast Indiana Sunday evening will continue
to the east as high pressure over the northern plains builds our
way.  A few showers will linger into Sunday evening over southeast
sections...then dry and cooler Sunday night and early Monday.

Models indicate a few showers over northern sections Monday
afternoon as an upper trough over the great lakes becomes a
little sharper and combined with some day time heating.  A
weak upper disturbance will bring widely scattered thunderstorms
to northern and central sections late Tuesday.

Stayed close to a MOS blend on temperatures with highs in the
upper 70s to near 80 Monday and lower 80s Tuesday. Lows will
be in the upper 50s to lower 60s.

&&

.LONG TERM /Tuesday night through Saturday/...
Issued at 220 PM EDT Sat Jun 17 2017

The long term begins with an upper trough stretching south through
the area from an upper low over eastern Canada. This feature will
lift northeast away from the area and allow for a flatter upper
pattern to develop and a broad upper ridge to stretch across
across the southern U.S. This will keep some chances for
thunderstorms in the forecast most of the time from Wednesday
night onward. Expect to see high temperatures climbing on Thursday
and topping out in the middle 80s to lower 90s. With the
relatively flat pattern may see those temperatures as the rule for
highs, but differences in the pattern between the ECMWF and GFS
indicate potential for dropping heights (ECMWF) and rising heights
(GFS) and thus split them to determine the current forecast with
temperatures that are a degree or two cooler than Thursday but
still mainly in the middle 80s.

&&

.AVIATION /Discussion for the 18/00Z TAFs/...
Issued at 711 PM EDT Sat Jun 17 2017

VFR will predominate much of the TAF period, although MVFR
conditions will be possible in convection and during and shortly
after frontal passage late in the period.

Convection is developing over the Mississippi Valley at this time
and may consolidate and move toward the sites later this evening,
with the most likely time for onset of storms ranging from 04-08Z.

MVFR conditions may occur in storms and there will likely be a
period of MVFR ceilings around frontal passage before conditions
improve back to VFR late in the period.

Winds will be southerly early in the period, and become
west/northwesterly with frontal passage. Speeds will generally be
8-12KT with a few gusts possible, especially in storms.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...JH
NEAR TERM...Puma
SHORT TERM...JH
LONG TERM...CP
AVIATION...NIELD
Hazardous weather outlook, Jun 17, 7:33 PM EDT, 4 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
733 PM EDT Sat Jun 17 2017

INZ021-028>031-035>049-051>057-060>065-067>072-182345-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
733 PM EDT Sat Jun 17 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Severe thunderstorm are possible.

Hazards: Lightning, torrential rainfall, damaging winds and hail.

Timing: After 1100 PM.

Discussion: Thunderstorms will become increasingly likely over
central Indiana tonight ahead of an approaching cold front.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Outlook: There is a chance for thunderstorms on Sunday. Additional
threats for storms are expected Tuesday and again Thursday and
Friday. Storms will be capable of heavy rainfall...dangerous cloud to
ground lightning and gusty winds.

Discussion: Very warm, humid and unstable air will interact with a
cold front as it moves through the area Sunday with scattered
thunderstorms continuing. Additional daily threats for scattered
storms will develop Tuesday and then again for late week as a frontal
boundary sets up over the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible tonight.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

PUMA

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 11:39 PM EDTSevere Thunderstorm WarningINDFountain, Montgomery, Parke, Vermillion, Warren51 min
Jun 18, 12:38 AM EDTSpecial Weather StatementINDClinton37 min
Jun 18, 12:42 AM EDTSevere Thunderstorm WarningINDBoone, Clinton, Hamilton, Tipton33 min
Jun 18, 1:15 AM EDTSpecial Weather StatementINDBoone, Hamilton, Madison, Tipton45 min
Jun 18, 1:51 AM EDTSpecial Weather StatementINDDelaware, Henry, Madison39 min
Jun 18, 2:10 AM EDTSpecial Weather StatementINDHancock, Henry50 min
Jun 18, 2:39 AM EDTAreal Flood AdvisoryINDBoone, Hamilton, Madison3 hr
Jun 18, 3:01 AM EDTAreal Flood WarningINDHamilton3 hr
Jun 18, 4:58 AM EDTSpecial Weather StatementINDDaviess, Greene, Knox, Martin, Sullivan47 min
Jun 18, 5:28 AM EDTSpecial Weather StatementINDBrown32 min
Jun 18, 5:56 AM EDTSpecial Weather StatementINDBartholomew, Brown, Jackson, Lawrence, Monroe64 min
Jun 18, 6:07 AM EDTAreal Flood AdvisoryINDBoone, Hamilton, Madison6 hr
Jun 18, 10:38 AM EDTRiver Flood WarningINDFountain, Parke, Tippecanoe, Vermillion, Warren54 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.